Hail, Pennington
- When
- August 12, 1:30 PM MST to 1:35 PM MST
- Where
- Pennington County, 2.48 mi E of Deerfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -103.780
A thunderstorm briefly became severe over the central Black Hills and produced large hail near Deerfield Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the central Black Hills and produced large hail near Deerfield Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:14 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 214 PM MDT MON AUG 12 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 213 PM MDT MON AUG 12 2013 A LARGE SCALE BLOCKING PATTERN DOMINATES OVER NORTH AMERICA WITH UPPER LEVEL TROUGHING OVER THE EASTERN HALF OF THE CONTINENT AND A RIDGE ALONG THE CONTDVD. THE DAKOTAS REMAIN ON THE COOL SIDE OF THE FRONT WHICH EXTENDS FROM CENTRAL MONTANA SOUTHEASTWARD INTO THE CENTRAL PLAINS. SATELLITE IMAGERY SHOWS A FAIRLY STRONG BUT DRY SHORT WAVE ROTATING SOUTHWARD INTO THE NORTHERN PLAINS FROM CANADA THIS AFTERNOON. A WEAKER SYSTEM IS FAINTLY VISIBLE IN THE WATER VAPOR LOOP MOVING SOUTHEASTWARD THROUGH THE WESTERN DAKOTAS. AT THE SURFACE...RIDGING OVER THE EASTERN DAKOTAS SET UP A RETURN FLOW OVER WESTERN SOUTH DAKOTA RESULTING IN A BAND OF HIGHER DEQPOINTS EXTENDING INTO NORTHWEST SOUTH DAKOTA. PLENTY OF INSTABILITY APPEARS TO BE AVAILABLE WITH SBCAPES IN EXCESS OF 2000 J/KG OVER MUCH OF THE WEST...HOWEVER 0-6KM SHEAR WAS LESS THAN 40 KTS OVER THE MOST OF WESTERN SOUTH DAKOTA. LITTLE OR NO DEVELOPMENT HAD OCCURRED EAST OF THE HIGH TERRAIN OF CENTRAL/EASTERN WYOMING AS OF 19Z. TONIGHT...CHANCE POPS WILL REMAIN IN THE FORECAST FOR TONIGHT DUE TO PLENTY OF INSTABILITY AND POSSIBLE WEAK UPPER LEVEL SUPPORT. AS WEAK DISTURBANCES ALOFT CROSSES THE REGION TONIGHT AND THE LOW LEVEL JET INTENSIFIES OVER THE AREA THIS EVENING...THE COVERAGE OF STORMS COULD EXPAND SOME INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE BLACK HILLS. STORM MOTION THIS EVENING SHOULD BE VERY SLOW...SO IF SIGNIFICANT CONVECTION DOES DEVELOP LOCALLY HEAVY RAINFALL ACCUMULATIONS ARE A POSSIBILITY. TUESDAY AND TUESDAY NIGHT...THE MODELS CALL FOR THE RIDGE TO REMAIN OVER THE EEASTERN DAKOTAS AND LEE SIDE TROUGHING TO REMAIN OVER EASTERN WYOMING. THEREFORE DAILY CHANCES FOR SHOWERS AND STORMS WILL STAY IN THE FORECAST FOR THE NEXT SEVERAL DAYS. THUNDERSTORMS WHICH DEVELOP LATE TONIGHT COULD PERSIST WELL INTO THE DAYTIME HOURS TUESDAY SUPPORTED BY CONTINUED INSTABILITY AND SEVERAL ADDITIONAL WEAK UPPER LEVEL IMPULSES CROSSING THE FORECAST AREA. ISOLATED STRONG TO SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY FOR THE AFTERNOON AND EVENING HOURS. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 213 PM MDT MON AUG 12 2013 MEAN WESTERN NOAM RIDGING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM MEAN NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. ALTHOUGH A BRIEF REMOVAL OF THE PERSISTENT EASTERN NOAM UPPER TROUGH WILL SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE FLOW. NE PAC MEAN TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES IN THE FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF THIS WEEKEND. BEFOREHAND...A LINGERING STALLED BAROCLINIC ZONE WILL PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. THE NE PAC PERSISTENT UPPER TROUGH IS FORECAST TO CYCLE IN ALL DETERMINISTIC MODELS...WITH UPPER RIDGING EXPECTED OVER THE NORTHERN PLAINS FRIDAY THROUGH MUCH OF THE WEEKEND. THERE IS UNCERTAINTY IN THE STRENGTH/PATH/AND LOCAL EFFECT OF THE EXPECTED EJECTING UPPER TROUGH...WITH MODELS TRENDING FARTHER NORTH AND SHEARING THIS WAVE AS IT PROGRESSES EAST...MOST PRONOUNCED IN THE ECMWF. THIS WOULD EFFECTIVELY SHIFT THE REGION INTO ACTIVE SW FLOW WITH GENERALLY FAST FLOW ON THE EDGE OF THE NORTHERN FA...SUPPORTING CONVECTIVE CHANCES GIVEN A DEEP MOISTURE AXIS OVER THE REGION. FAIRLY WARM TEMPS WOULD BE EXPECTED AS THE UPPER RIDGE TILTS OVER THE REGION...DIFFERENT FROM PREVIOUS RUNS WHICH SUPPORTED A WESTERN BIAS TO THE WESTERN CONUS RIDGE GIVEN A STRONGER EASTERN NOAM NEGATIVE HEIGHT ANOMALY. HENCE...WILL SIDE WITH THE MIDDLE TO WARMER SIDE OF GUIDANCE FOR NOW IN THE LATER PERIODS...WITH LOW CHANCES FOR PRECIP AT THE END OF THE PERIOD GIVEN THE PROGGED ACTIVE FLOW REGIME...REMAINING COOLER ON THE FRONT END OF THE PERIOD ALSO WITH LINGERING PRECIP CHANCES FOR PERTURBED NW FLOW. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 213 PM MDT MON AUG 12 2013 VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD SAVE IN AN NEAR SCT TS THIS AFTERNOON AND TONIGHT. MVFR/IFR CIGS WILL BE POSSIBLE ONCE AGAIN TOWARD DAWN OVER THE EASTERN FA...WITH EASTERLY FLOW POSSIBLY PUSHING STRATUS BACK INTO THE EASTERN BH FOOTHILLS TUE MORNING. DID HINT AT THIS IN THE RAP TAF. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 653 AM MDT MON AUG 12 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 653 AM MDT (753 AM CDT) MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT AS ANOTHER WEAK DISTURBANCE CROSSES THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT MON AUG 12 2013 SDZ028-122045- CENTRAL BLACK HILLS SD- 215 PM MDT MON AUG 12 2013 ...THUNDERSTORMS DEVELOPING OVER WESTERN PENNINGTON COUNTY... AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR DEERFIELD RESERVOIR...OR 11 MILES NORTHWEST OF HILL CITY...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEERFIELD RESERVOIR AREA AND HILL CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4393 10354 4385 10379 4407 10383 4410 10367 TIME...MOT...LOC 2014Z 338DEG 18KT 4402 10372 JC
The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470591.